Drug-Induced Diseases Focus of Pharmacy Manual
Drug-Induced Diseases Focus of Pharmacy Manual
MANAGED CARE April 2010. ©MediMedia USA
Sometimes the cure can pose the biggest threat, the data suggest
In the past decade, medication safety has received increased attention from practitioners and health plans. “We believe medication safety is a top priority,” says Edmund Pezalla, MD, chief clinical officer at Aetna Pharmacy Management, “and place an emphasis on providing whatever information we can to our providers about the importance of reducing errors.”
In an attempt to help practitioners and plans gather and to disseminate information about drug-induced diseases — defined as adverse medical reactions either induced or exacerbated by drugs prescribed to treat a medical problem — the American Society of Health-System Pharmacists (ASHP) recently published its second edition of Drug-Induced Diseases: Prevention, Detection, and Management.
“This is an under-recognized problem,” says James Tisdale, PharmD, a professor at the School of Pharmacy & Pharmaceutical Sciences at Indiana University in Indianapolis and co-editor of the manual. “No good estimate exists on the overall cost of drug-induced illness, but research demonstrates that between 5 percent and 17 percent of all hospital admissions are caused by adverse reactions to prescribed medications.”
The lack of clear data on the mortality and morbidity of drug-induced diseases (DID) — and related costs — is in itself a problem, says another co-editor, Douglas Miller, PharmD, professor in the department of pharmacy practice in the College of Pharmacy and Health Science at Wayne State University in Detroit.
“The proper role for managed care in the management of DIDs is enhanced awareness and education,” says Miller. “Health plans and pharmacy benefit management companies can play an important role in heightening awareness that drugs can actually cause diseases. This is an educational process that plans and PBMs can implement or improve upon through the dissemination of information. It is not the kind of problem that could be successfully managed through formulary control because people need drugs. It can only be managed when practitioners have the kind of information necessary to recognize an adverse drug reaction from a prescribed medication when it occurs.”
That is what the ASHP manual is designed to accomplish, says Tisdale. It is similar in purpose to the DSM-IV manual for mental illness. The first edition was published five years ago, and was viewed by practitioners as filling an informational void on the symptomology of DIDs, say the editors. “Doctors simply are not trained to look for adverse drug reactions as the cause of a disease,” he says. “Awareness of symptomology is a key first step.”
The manual is designed to provide plans, PBMs, and especially practitioners with critical data about what drugs can cause what specific disease. It is divided into sections addressing dermatologic, neurologic, psychiatric, pulmonary, cardiovascular, endocrine, gastrointestinal, kidney, and hematological DIDs, as well as drug-caused bone, joint, and muscle disorders.
Awareness of symptoms
Awareness of symptoms is critical to reducing DIDs, say the authors, and so are efforts through medication histories — efforts that health plans can encourage through communication with primary care physicians. Miller and Tisdale co-wrote a chapter titled “Evaluating Patients for Drug-Induced Diseases.” They list several improvements to current medication history methodologies, and encourage plans to help educate primary care doctors about including such efforts as standard protocols:
- Reviews of patient histories and charts before medication histories are gathered in order to enhance efficiency
- Privacy and patience in the gathering of information
- A nonjudgmental attitude
- Questioning whether other physicians are prescribing additional medications
- Communication with a patient’s community pharmacist to determine adherence
Since the first edition, several drugs have been removed from the market through a combination of private reporting and governmental intervention. According to the editors, examples include pemoline (hepatotoxicity), pergolide (heart value damage), and tegasarod (stroke and myocardial infarction). “These events occurred despite efforts beforehand to make certain the drugs were safe,” says Miller. “Not all adverse drug events or associated DIDs are documented ... or even made known to the FDA.”
The authors encourage the use of the Naranjo scale, developed nearly 30 years ago to determine the probability of adverse drug events. It lists a series of questions and assigns a point scale to the answers, measuring the probability of an adverse drug event (including DIDs) by total point count. “This is a very valuable but underutilized tool,” says Miller.
The editors are convinced that the problem of DIDs is growing worse as more and more drugs come on the market and as our population ages, says Miller. “We encourage a heightening effort to report adverse drug events, including the subset of events that are drug-induced,” he says. “Claims data could be invaluable in such an effort, especially if plans and PBMs were to take the initiative.” More information is available at www.ashp.org.
Scale underutilized for determining probability of adverse drug events
Published in 1981 in the journal Clinical Pharmacology & Therapeutics in an article by researchers from the University of Toronto, and now in the public domain, the Naranjo scale is an underutilized tool for determining whether disease symptoms are caused by drugs, according to authors of a recent manual on drug-induced disease published by the American Society of Health-System Pharmacists.
|Naranjo scale for estimating the probability of adverse drug events|
|Are there previous conclusive reports on this reaction?||Yes (+1)||No (0)||Don’t know (0)|
|Did the adverse event appear after the suspected drug was administered?||Yes (+2)||No (–1)||Don’t know (0)|
|Did the adverse reaction improve when the drug was discontinued or a specific antagonist was administered?||Yes (+1)||No (0)||Don’t know (0)|
|Did the adverse reaction reappear when the drug was readministered?||Yes (+2)||No (–1)||Don’t know (0)|
|Are there alternative causes (other than the drug) that could on their own have caused the reaction?||Yes (–1)||No (+2)||Don’t know (0)|
|Did the reaction reappear when a placebo was given?||Yes (–1)||No (+1)||Don’t know (0)|
|Was the drug detected in the blood (or other fluids) in concentrations known to be toxic?||Yes (+1)||No (0)||Don’t know (0)|
|Was the reaction more severe when the dose was increased or less severe when dose was decreased?||Yes (+1)||No (0)||Don’t know (0)|
|Did the patient have a similar reaction to the same or similar drug in any previous exposure?||Yes (+1)||No (0)||Don’t know (0)|
|Was the adverse event confirmed by any objective evidence?||Yes (+1)||No (0)||Don’t know (0)|
|Probability that adverse drug event has occurred:||Total points
≥9 — highly probable
≥5 — probable
≥1 — possible
0 — doubtful
|Source: American Society of Health-System Pharmacists|
Contributing editor Martin Sipkoff can be reached at MSipkoff@ManagedCareMag.com.
More like this
- Bill for Poor Physician Credentialing Could Run to Millions of Dollars
- Health Plans Take Active Role In Overcoming Clinical Inertia
- Case Studies That Flunk Every Plausibility Test Known to Mankind
- Emerging Insights About Measuring Disease Management Outcomes
- A Conversation with Richard D. Lamm: A Voice in the Wilderness Cries Elderly Get Too Much